zbMATH — the first resource for mathematics

Epidemiological models with varying population size and dose-dependent latent period. (English) Zbl 0832.92023
Summary: Two epidemiological models in a variable-size population are considered. Both have a dose-dependent latent period that depends on the proportion of infectious individuals in the population. In the SEIS model, the proportion of infectious individuals tends to either zero or a stable endemic value. In the SEIRS model, for diseases that confer temporary immunity, periodicity can arise by a Hopf bifurcation.

92D30 Epidemiology
34C25 Periodic solutions to ordinary differential equations
34D05 Asymptotic properties of solutions to ordinary differential equations
34C23 Bifurcation theory for ordinary differential equations
Full Text: DOI
[1] Anderson, R.M.; May, R.M., Population biology of infectious diseases I, Nature, 180, 361-367, (1979)
[2] Anderson, R.M.; May, R.M.; McLean, A.R., Possible demographic consequences of AIDS in developing countries, Nature, 332, 228-234, (1988)
[3] Brauer, F., Epidemic models in populations of varying size, (), 109-123
[4] Bremermann, H.J.; Thieme, H.R., A competitive exclusion principle for pathogen virulence, J. math. biol., 27, 179-190, (1989) · Zbl 0715.92027
[5] Busenberg, S.; Hadeler, K.P., Demography and epidemics, Math. biosci., 101, 41-62, (1990) · Zbl 0751.92012
[6] Busenberg, S.; van den Driessche, P., Analysis of a disease transmission model in a population with varying size, J. math. biol., 28, 257-270, (1990) · Zbl 0725.92021
[7] Busenberg, S.; van den Driessche, P., Nonexistence of periodic solutions for a class of epidemiological models, (), 70-79 · Zbl 0735.92020
[8] Castillo-Chavez, C.; Cooke, K.L.; Huang, L.; Levin, S.A., On the role of long periods of infectiousness in the dynamics of AIDS, part I. single population models, J. math. biol., 27, 373-398, (1989) · Zbl 0715.92029
[9] Cooke, K.L., Functional-differential equations: some models and perturbation problems, (), 167-183 · Zbl 0189.40301
[10] Derrick, W.R.; van den Driessche, P., A disease transmission model in a nonconstant population, J. math. biol., 31, 495-512, (1993) · Zbl 0772.92015
[11] Gao, L.Q.; Hethcote, H.W., Disease transmission models with density-dependent demographics, J. math. biol., 30, 717-731, (1992) · Zbl 0774.92018
[12] Hollinger, F.B.; Robinson, W.S.; Purcell, R.H.; Gerin, J.L.; Ticehurst, J., Viral hepatitis, (1991), Raven Press New York
[13] Hoppensteadt, F.; Waltman, P., A problem in the theory of epidemics, Math. biosci., 9, 71-91, (1970) · Zbl 0212.52105
[14] Hoppensteadt, F.; Waltman, P., A problem in the theory of epidemics II, Math. biosci., 12, 133-145, (1971) · Zbl 0226.92011
[15] Hyman, J.M.; Stanley, E.A., Using mathematical models to understand the AIDS epidemic, Math. biosci., 90, 415-473, (1988) · Zbl 0727.92025
[16] Jacquez, J.A.; Simon, C.P.; Koopman, J.; Sattenspiel, L.; Perry, T., Modeling and analyzing HIV transmission: the effect of contact patterns, Math. biosci., 92, 119-199, (1988) · Zbl 0686.92016
[17] Liu, W.-m., Dose-dependent latent period and periodicity of infectious diseases, J. math. biol., 31, 487-494, (1993) · Zbl 0770.92022
[18] Liu, W.-m., Criterion of Hopf bifurcations without using eigenvalues, J. math. anal. appl., 182, 250-256, (1994) · Zbl 0794.34033
[19] Mena-Lorca, J.; Hethcote, H.W., Dynamic models of infectious diseases as regulators of population sizes, J. math. biol., 30, 693-716, (1992) · Zbl 0748.92012
[20] Miller, R.K.; Michel, A.N., Ordinary differential equations, (), 227
[21] Pugliese, A., Population models for diseases with no recovery, J. math. biol., 28, 65-82, (1990) · Zbl 0727.92023
[22] Waltman, P.E., Deterministic threshold models in the theory of epidemics, () · Zbl 0119.35802
[23] World Health Organization, Weekly epdemiol. rec., 63, 91-92, (1988)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.